Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Scattering of eletromagnetic waves from a random surface


Author: William C. Hoffman
Journal: Quart. Appl. Math. 13 (1955), 291-304
MSC: Primary 78.0X
DOI: https://doi.org/10.1090/qam/72702
MathSciNet review: 72702
Full-text PDF Free Access

Abstract | Similar Articles | Additional Information

Abstract: Suppose $ Z\left( {x,y} \right)$ is a real random process, continuous in the mean over a finite region $ D$, and with mean value zero and covariance function $ r\left( {x,y;x',y'} \right)$. As such $ Z\left( {x,y} \right)$ defines a random surface (provided certain differentiability conditions are satisfied). Then, by Karhunen's theorem on the representation of a random function, $ Z\left( {x,y} \right)$ has an expansion in terms of an orthogonal process and the eigenfunctions and eigenvalues of the covariance function. Introducing this expression into the far-zone form of the Stratton-Chu solution of the electromagnetic field equations then leads to an approximate expression for the radiation scattered from the random surface, from which mean and covariance of the scattered field can be determined.


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 78.0X

Retrieve articles in all journals with MSC: 78.0X


Additional Information

DOI: https://doi.org/10.1090/qam/72702
Article copyright: © Copyright 1955 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website